Psychosis - Causes
Psychosis can be caused by a:
- mental (psychological) condition
- general medical condition
- substance such as alcohol or drugs
Psychological causes of psychosis
Psychosis can sometimes be part of a specific mental health condition. For example, schizophrenia, bipolar disorder and severe depression.
How often a psychotic episode occurs, and how long it lasts, can depend on the underlying cause.
The underlying psychological cause often influences the type of psychotic episode someone experiences.
Schizophrenia causes a range of psychological symptoms.
- distorted thinking
This is a mental health condition that affects mood. If you have bipolar disorder you can have episodes of low mood (depression) and highs or elated mood (mania)
Some people with depression also have symptoms of psychosis when they're very depressed. This can be feelings of persistent sadness, including postnatal depression.
Psychosis can also be as a result of:
- a traumatic experience
- drug misuse
- alcohol misuse
- side effects of prescribed medication
- a physical condition – such as a brain tumour
- lack of sleep
General medical conditions
The following medical conditions can trigger psychotic episodes in some people:
- HIV and AIDS
- Alzheimer's disease
- Parkinson's disease
- hypoglycaemia (a low level of glucose in the blood)
- multiple sclerosis
- brain tumour
Alcohol misuse and drug misuse can trigger a psychotic episode.
You may have been taking substances for a long time and then stop. If you do, you can develop psychosis in a few weeks after stopping. Withdrawal will play a part in this.
It's also possible to experience psychosis after drinking large amounts of alcohol. It can also happen if you are high on drugs.
Drugs known to trigger psychotic episodes include:
- amphetamine (speed)
- methamphetamine (crystal meth)
- mephedrone (MCAT or miaow)
- MDMA (ecstasy)
- LSD (acid)
- psilocybins (magic mushrooms)
Psychosis can also occur as a side effect of some types of medication. It can also happen as a result of an overdose of that medication. These are rare.
Don't stop taking prescribed medication, unless your GP or psychiatrist tells you to. See your GP if you're experiencing psychotic side effects caused by medication.